Well then, let me give you an update! I started the full combination of drugs recommended by The Dakotans on November 30. I was two weeks into my Doxil cycle, and my CEA (a tumor marker that has been tracking my disease pretty well for the last year) was 49, close to my high for the year. Two weeks later, my CEA was down to 39. That’s pretty fantastic for a span of just 2 weeks! I’m really hoping scans next month will show some improvement.
Now the downside: side effects, because every treatment has them. Mine have been kinda weird. Since starting on the Doxil, my hands have been shakey, and before we added Avastin and Mekinist, I got a wicked case of thrush, and started to get a bit fatigued. Luckily Nystatin helped with the thrush because THAT shit was AWFUL. It hurt to swallow anything at all–water, ice cream, yogurt, anything. Horrible. I’ve also noticed that I get really cold the first week or so of Doxil. Like, I need a hat and a big sweatshirt and some blankets all at once.
Since adding the Avastin and Mekinist, I’ve been having a lot of lightheadedness and dizzy spells, and I’m hypotensive (that means low blood pressure, for those not savvy with the medical jargon). Despite drinking a ton and having IV fluids twice in two weeks, and having all my blood work (including potassium) come back normal, I just seem to have a lot of symptoms of dehydration, not just the lightheadedness. Like, everything about me seems dry–my skin, my mouth, my nostrils, my lips, my eyes…I’m just dry as a bone. So, I’m using eye drops, lotion, and lip balm all the time. A friend suggested I get more fat in my diet to help combat the dryness, and I may try that too.
I’m also pretty fatigued. What started as minor fatigue on Doxil has gotten worse. It’s still not cisplatin/etoposide bad, but I’m only going out when it’s something important, like the electoral college ceremony yesterday. (Yes, I’m a presidential elector, in a blue state, and I voted for Hillary. You may have seen a clip of me on Good Morning America reading off the vote totals for our state.) Like, if it’s something I can do from home, I’m doing it from home, usually in bed, under a blanket.
So. Not insignificant side effects, for sure. But, given the drop in tumor markers, I mean, it seems to be well worth it so far. The scans will tell, though. If they show progression, obviously we’ll have to find a new treatment. If not, we’ll stay the course. And, of course, I’ll keep you all posted!
6 thoughts on “How’s combination therapy going, you ask?”
Sending prayers your way. I hope it gets better for you.
Robert Lopez recently posted…Premier Hockey Training
I was wondering how it was going. Hope it gets easier and results get even better!
Thank you for all you do. You are a warrior.
You are a warrior.
Keep fighting Beth!
Beth, so thrilled for the numbers, hopeful for your scans, and so sorry for the side effects. When I had Taxotere, it was bad thrush and fatigue I had to give into.
Hope you are able to rest as much as possible and taking care of your nutrition mercilessly. Love you, so excited for this treatment to kick serious ass.
Comments are closed.